Alert archive / Vermont / Areal Flood Warnings in 2021
Areal Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this areal flood warning at Sep 8, 2021, 6:03 PM EDT for Chittenden County, Vermont. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2021, 6:03 PM EDT (22:03 UTC)
- Expired
- Sep 8, 2021, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
County Chittenden County, VT
The radar
The Burlington radar (KCXX), 5 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 6:13 PM EDT | FLOOD | 1 N South Burlington, VT | REPORTS OF STREET FLOODING ON LAKESIDE AVENUE IN BURLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WGUS41 KBTV 082203
FLWBTV
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Burlington VT
603 PM EDT Wed Sep 8 2021
VTC007-090115-
/O.NEW.KBTV.FA.W.0002.210908T2203Z-210909T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chittenden VT-
603 PM EDT Wed Sep 8 2021
The National Weather Service in Burlington has issued a
* Flood Warning for Urban area and small stream in...
West Central Chittenden County in northwestern Vermont...
* Until 915 PM EDT.
* At 603 PM EDT, Doppler radar indicated heavy rain due to
thunderstorms. Minor, poor drainage flooding is expected to begin
shortly in the warned area, especially in the city of Burlington.
* Some locations that will experience flooding include...
Essex Junction, Burlington International Airport, South
Burlington, Burlington, Winooski, Essex Junction Village,
Williston, St. George, Shelburne, Colchester, Essex, Red Rock
Point and Burlington Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4449 7324 4456 7316 4449 7310 4440 7311
4438 7322
$$
JMGWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this areal flood warning went out at Sep 8, 4:09 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Sep 8, 4:09 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Burlington VT 409 PM EDT Wed Sep 8 2021 .SYNOPSIS... A slow moving cold front will continue to cross our region tonight, accompanied by some locally heavy rain showers with a few embedded thunderstorms this evening. The front and any associated heavier rain will move to our east overnight, with just some scattered showers lingering through the end of the work week. Saturday will be dry, but potential for showers increases again from Sunday onward. && .NEAR TERM /THROUGH THURSDAY/... As of 403 PM EDT Wednesday...A slow moving front currently over northern New York will gradually progress eastward through Vermont this evening into early tonight. Deep southwesterly flow along and ahead of the front is advecting in a narrow window of higher moisture (PW values locally 1.25 to 1.5 inches in the immediate vicinity of the front). Still looking at the potential for some locally heavy rain along the front given the higher PW values and slow moving nature of the boundary (storm motion almost parallel to the boundary...). Rainfall rates so far have not caused any concerns, especially since convection hasn't developed, but will continue to watch rainfall rates as the system progresses eastward. Some areas may see some ponding of water on roads and some local rises on small streams, but widespread hydro concerns are not expected. Convective aspect of the event has so far been underwhelming given limited instability. However, higher resolution models still depicting a brief window for some thunderstorm development later this afternoon, particularly over southern Vermont, where around 500 J/kg CAPE progged by the Rapid Refresh model between 4 PM and 7 PM. Further west and north, earlier timing of precipitation has largely stabilized the air mass, so thunderstorm potential is much lower in this area. Any thunderstorms that do develop, especially over the southern Champlain Valley, could contain some locally gusty winds. Severe potential significantly decreases after 7 PM as the system moves east of the Green Mountains. For tonight, the front will slowly move through eastern Vermont and finally clear the state by Thursday morning. Rainfall intensities will decrease after sunset with the loss of any instability, thus not expecting any hydro concerns overnight. Forecast soundings indicating some residual moisture trapped in the lower levels overnight, especially over higher terrain, so will likely see some low clouds and maybe some mist lingering after today's rainfall. Lows tonight will be in the mid 50s to low 60s. While Thursday will be drier than today, there still may be a few lingering showers as the upper trough axis moves through. Have generally kept PoPs in the 10-35% range Thursday afternoon, and any showers that do materialize will be light and brief. Highs Thursday will be in the low to mid 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 334 PM EDT Wednesday...High pressure builds as winds turn out of the NW on Friday. Some lingering moisture trapped in upper level trough will bring a chance for showers, mainly across the mountains, Friday afternoon with partly to mostly cloudy skies elsewhere. Temperatures will be seasonably cool in the low to mid 60s. NW winds 10-15 mph will slowly abate overnight with light and variable winds by Saturday morning. Low temperatures Saturday morning will be comfortably in the mid 40s to low 50s. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 334 PM EDT Wednesday...A return to near normal temperatures is expected Saturday through the remainder of the long term as upper level flow becomes more westerly. Dry weather Saturday will give way to increasing chances for precipitation across the northern tier Sunday into Monday as shortwave energy passes overhead. A weak surface trough will slowly sink south Monday. Some enhanced lake showers may be possible Monday as low and mid level westerly flow advects moisture off Lake Ontario, but overall no impactful weather is expected with this. Several disturbances will move through the region thru early next week but overall moisture is largely lacking therefore while weather may be cloudy and unsettled, no significant weather is expected thru the period. Temperatures will range from the low to upper 70s with small fluctuates depending on what side of a trough we end up on but no crazy swings in conditions are expected given zonal pattern. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Through 18Z Thursday...A cold front will move slowly eastward through the forecast area this afternoon through early tonight. Along the boundary, observing some rain showers that are heavy at times. Although not seeing any lightning yet as of 18Z, anticipating some thunderstorm development between 18Z and 00Z as the front moves into the Champlain Valley. Despite rain showers moving through, conditions are mainly VFR right now. Expect lowering ceilings as the front progresses along with some reduced visibilities within heavier rain showers/thunderstorms. Southerly winds with gusts 15-25 knots will continue ahead of the front, then weaken going into the evening/overnight hours behind the front. Some localized stronger gusts of variable directions can be expected within any embedded thunderstorms that develop along the front, especially between 18Z and 03Z. The front will move into New Hampshire by 09Z, but expecting some residual low-level moisture to remain trapped near the surface overnight behind the front that will lead to some mist and low stratus especially over higher terrain. Outlook... Thursday Night: VFR. Chance SHRA. Friday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. Slight chance SHRA. Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Slight chance SHRA. && .MARINE... A Lake Wind Advisory remains in effect. Winds will generally remain from the south at 15-25 knots outside of any thunderstorms, then will decrease to 5-15 knots overnight. There will also be some gusty winds of variable directions this evening as gust fronts move through, so be prepared for rapid changes in wind direction. Some locally heavy rainfall and a few thunderstorms are possible this evening as a front moves through. We will likely be able to take down the Lake Wind Advisory tonight once the front passes and winds diminish. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Duell NEAR TERM...Duell SHORT TERM...LaRocca LONG TERM...LaRocca AVIATION...Duell MARINE...Duell
Hazardous weather outlook, Sep 8, 4:01 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 401 AM EDT Wed Sep 8 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-090815- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 401 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. A cold front will bring showers and thunderstorms to the area this afternoon into tonight. Some thunderstorms may produce heavy rainfall and gusty winds. The best chance for stronger storms is from the Adirondacks through Central and Southern Vermont. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 8, 5:31 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
531 PM EDT Wed Sep 8 2021
NYZ034-035-VTZ005-009-017-018-082200-
Western Essex NY-Eastern Essex NY-Eastern Chittenden VT-
Western Chittenden VT-Western Addison VT-Eastern Addison VT-
531 PM EDT Wed Sep 8 2021
...A strong thunderstorm will impact portions of northeastern Essex,
northwestern Addison and western Chittenden Counties through 600 PM
EDT...
At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over
Willsboro, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Essex Junction, South Burlington, Burlington International Airport,
Burlington, Essex, Willsboro, Westport, Winooski, Monkton Ridge,
Monkton Boro, Colchester, Essex Junction Village, Williston,
Hinesburg, St. George, Shelburne, Charlotte, Mt. Philo State Park,
Huntington and Kingsland Bay State Park.
This includes Interstate 89 between mile markers 81 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4416 7350 4432 7365 4462 7320 4427 7292
TIME...MOT...LOC 2130Z 241DEG 38KT 4435 7339
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HammondThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:31 PM EDT | Special Weather Statement | BTV | Chittenden | 29 min |
| Sep 8, 5:49 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Franklin, Lamoille, Washington | 41 min |
| Sep 8, 6:25 PM EDT | Special Weather Statement | BTV | Lamoille, Orleans | 35 min |
| Sep 8, 6:46 PM EDT | Special Weather Statement | BTV | Addison | 29 min |
| Sep 8, 7:10 PM EDT | Special Weather Statement | BTV | Rutland | 35 min |
| Sep 8, 7:38 PM EDT | Special Weather Statement | BTV | Windsor | 37 min |
| Sep 8, 7:51 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 39 min |
Nearby
Areal Flood Warnings in Vermont, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.